Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 78, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 4:32 AM CST for Escambia County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 1998, 4:32 AM CST (10:32 UTC)
- Expired
- Mar 8, 1998, 5:05 AM CST
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 4:40 AM CST | Hail 0.75 | West Pensacola, FL | Dime size hail was reported along I-10 just west of Pensacola. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 619 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
206 WUUS1 KMOB 081034 RRA SVRMOB FLC033-081105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 432 AM CST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...ESCAMBIA COUNTY AT 432 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF PENSACOLA MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... PENSACOLA AT 432 AM CST ENSLEY AT 436 AM CST CANTONMENT AT 435 AM CST PENSACOLA (REGIONAL AIRPORT) AT 435 AM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 8, 3:18 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 318 AM CST SUN MAR 8 1998 00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS. KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF SQUALL LINE. NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE THUNDERSTORMS. CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE FOR TONIGHT AND SUN. OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE W AND THEN TO THE NW FOR TONIGHT. MOB 72/43/56/33 6100 PNS 73/45/58/35 7100 DTS 70/48/61/38 +100 EVR 71/43/52/29 7100 29
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:50 AM CST | Flash Flood Warning | MOB | Escambia | 2 hr |
| Mar 8, 4:44 AM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 36 min |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Escambia | 4 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Okaloosa, Santa Rosa | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Escambia | 5 hr |
| Mar 8, 2:08 PM CST | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 62 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Okaloosa | 63 min |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Escambia, Santa Rosa | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Okaloosa | 6 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.